North Carolina, 2005Flash Flood in North Carolina, July 5, 2005
July 5, 2005 · NWS RAH · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 5, 1:30 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 5, 1:30 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT TUE JUL 5 2005
.SHORT TERM (TONIGHT THROUGH FRIDAY)...
THROUGH TONIGHT: STRONG CONVECTION ALONG THE INSTABILITY/CONVERGENCE
ZONE WITHIN THE SURFACE TROUGH OVER NE NC IS EXITING THE CWA... BUT
ADDITIONAL SHOWERS AND STORMS ROLLING OFF THE HIGHER TERRAIN AND
THOSE ASSOCIATED WITH THE SECOND VORT MAX NOTED ON WATER VAPOR
IMAGERY... EXPECTED TO TRACK ACROSS VA TONIGHT... NECESSITATE A
CONTINUATION OF SCATTERED STORMS THROUGH THIS EVENING... WITH THE
GREATEST COVERAGE ACROSS THE NORTH. LOWS 70-75... IN LINE WITH LAST
NIGHTS READINGS AND MOS GUIDANCE.
WED: LOW AND MID LEVEL FLOW GOES TO WNW LATE TONIGHT... ALLOWING FOR
FURTHER DRYING AND DOWNSLOPE WARMING ACTING ON AN ALREADY-WARM
COLUMN. FORECAST SOUNDINGS SHOW ENOUGH CAPPING ALOFT TO SERIOUSLY
LIMIT BUOYANCY... AND PW VALUES RETREAT TO NEAR NORMAL. WILL GO WITH
JUST ISOLATED STORMS AT WORST... AND EVEN THESE WILL LIKELY BE
CONFINED TO THE COASTAL PLAIN CLOSER TO THE SURFACE TROUGH. WITH AN
EXPECTED DRY ADIABATIC (OR STEEPER) LOW LEVEL LAPSE RATE... HIGHS
SHOULD EASILY GET TO 90-96. AFTERNOON DEWPOINTS SHOULD DROP A COUPLE
OF DEGREES... ENOUGH TO KEEP US OUT OF CRITICAL HEAT INDEX
TERRITORY... ALTHOUGH A CAUTIONARY SPS MAY BE WARRANTED.
WED NIGHT THROUGH FRI: ATTENTION SHIFTS TO THE REMNANTS OF CINDY.
MODELS INDICATE INCREASING ALONG-TRACK BULK SHEAR AROUND AND NORTH
OF THE CENTER AS IT TRACKS UP THROUGH AL INTO NE TN BY FRI MORNING.
THIS SHOULD SERVE TO SPREAD ASSOCIATED PRECIPITATION WELL NORTHEAST
OF THE CENTER... SO HAVE SPED UP PRECIP ONSET A BIT... INTRODUCING
CHANCE POPS IN THE SOUTHWESTERN CWA LATE WED NIGHT... THEN OVER ALL
OF CENTRAL NC BY MIDDAY THU THROUGH THU EVENING. HAVE TRENDED RAIN
OUT OF THE AREA FROM SW TO NE LATE THU NIGHT AS THE INCREASING SW
FLOW ALOFT SHOULD SHOVE THE REMNANT LOW NORTHEASTWARD. HAVE RETAINED
CONVECTIVE CHANCES FRI AFTERNOON INTO THE EVENING WITH THE SURFACE
TROUGHING IN PLACE AND WITH THE APPROACH OF THE POSITIVELY-TILTED
MID LEVEL TROUGH DIGGING OVER LAKE ERIE/OHIO AIDING IN
DESTABILIZATION. EXPECT WARM LOWS WED NIGHT AROUND 70-74... THEN
HAVE LEANED TOWARD THE COOLER GFS MOS HIGHS THU... WITH HIGHS 81-88.
HAVE GONE NEAR CLIMATOLOGY FOR FRI... 86-92.
&&
.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
L/W TROUGH AND ASSOCIATED SURFACE REFLECTION ALONG WITH RELATIVELY
MOIST AIRMASS SHOULD RESULT IN CLOUDS AND A CHANCE OF CONVECTION FRI
NIGHT/SAT...MAINLY DURING THE HEAT OF THE DAY SATURDAY.
ON SUN...GFS AND ECMWF DIVERGE WITH ECMWF BUILDING UPPER LEVEL RIDGE
OVER CENTRAL U.S. WHICH SHUNTS L/W TROUGH OFFSHORE. IN
ADDITION...DEVELOPING NW FLOW ADVECTS DRIER AIR INTO AREA. MEANWHILE
GFS LINGERS UPPER LEVEL TROUGH OVER REGION WITH AIRMASS REMAINING
MARGINALLY WET. WENT WITH A COMPROMISE WHICH RESULTED IN SLIGHT
CHANCE POPS OVER THE SOUTHERN HALF.
FOR MON/TUE...MOVEMENT OF DENNIS DICTATED BY STRENGTH OF UPPER LEVEL
RIDGE OVER ATLANTIC WATERS AND CENTRAL U.S. CURRENT PATH SUGGEST
THAT MID/UPPER LEVEL RIDGING OVER CENTRAL NC. THIS TRANSLATES TO
WARM/DRY CONDITIONS.
KEPT TEMPERATURES NEAR SEASONAL NORMS EXPECT SAT WHERE
CLOUDS/SCATTERED CONVECTION MAY HOLD TEMPS DOWN A BIT. IF MID/UPPER
LEVEL RIDGE CENTERS ITSELF OVER OUR AREA MON/TUE...POTENTIAL FOR MAX
TEMPS TO BE AT LEAST A CATEGORY WARMER.
&&
.AVIATION...
A MINOR S/W IN MID LEVEL FLOW WILL ENHANCE THE THREAT FOR CONVECTION
ACROSS CENTRAL NC LATE THIS AFTERNOON THROUGH THE EVENING...MAINLY
ACROSS THE NORTH HALF. THIS WILL RESULT IN POCKETS OF MVFR
CONDITIONS. PARTIAL CLEARING AND A MOIST AIRMASS NEAR THE SURFACE
SHOULD ALLOW AREAS OF MVFR CONDITIONS (DUE TO FOG) TO DEVELOP
SHORTLY BEFORE SUNRISE. AFTER 13Z WED...EXPECT SCATTERED CU FIELD TO
DEVELOP WITH NEAR SURFACE WIND 250-280 AT 10KTS.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...HARTFIELD
LONG TERM...WSS
AVIATION...WSS
Hazardous weather outlook, Jul 5, 10:40 AM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1140 AM EDT TUE JUL 5 2005
NCZ007>011-021>028-038>043-073>078-083>086-088-089-061000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1140 AM EDT TUE JUL 5 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL AFFECT THE AREA THIS AFTERNOON THROUGH
THIS EVENING. THE STORMS WILL LIKELY PRODUCE LOCALLY HEAVY RAIN...
WHICH COULD LEAD TO MINOR STREET FLOODING. IN ADDITION... A FEW OF
THE STORMS MAY PRODUCE STRONG WIND GUSTS IN EXCESS OF 40 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
RFG/GIH
In the hours before
Special weather statement, Jul 5, 12:59 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
159 PM EDT TUE JUL 5 2005
NCZ011-051830-
HALIFAX-
159 PM EDT TUE JUL 5 2005
...STRONG THUNDERSTORMS WILL MOVE ACROSS EASTERN HALIFAX COUNTY
THROUGH 230 PM EDT...
AT 159 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
SCOTLAND NECK...OR ABOUT 20 MILES NORTH OF TARBORO...MOVING EAST AT
20 MPH.
SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...
AREAS NORTH AND EAST OF SCOTLAND NECK.
GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME
DOWN TREES AND POWER LINES ARE POSSIBLE. LIGHT OBJECTS SUCH AS TRASH
CANS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND.
WSS
Flash Flood, Halifax
- When
- July 5, 3:50 PM EST to 5:00 PM EST
- Where
- Halifax County, Roanoke Rapids
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.467, -77.650
Heavy rains flooded several streets in Roanoke Rapids. Three feet of water covered Becker Drive at Interstate 95, and two feet of water covered the intersection of Highway 158 and Premier Boulevard.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Louisiana, July 5 to 6, 2005$48 million · 17 events
- Tropical Storm in Mississippi, July 5 to 6, 2005$9.0 million · 4 events
- Storm Surge in Louisiana, July 5 to 6, 2005$2.5 million · 7 events
- Storm Surge in Mississippi, July 5 to 6, 2005$1.0 million · 3 events
- Tropical Storm in Alabama, July 5 to 6, 2005$300,000 · 6 events
- Lightning Strike in Michigan, July 5, 2005$300,000 · 1 event
- Wildfire in California, July 5 to 9, 20058 injured · 1 event
- Damaging Winds in Vermont, July 5, 2005$175,000 · 63 kt wind · 3 events
- Tropical Storm in Florida, July 5 to 6, 2005$150,000 · 6 events
- Tropical Storm in Florida, July 5 to 7, 2005$150,000 · 3 events
- Flash Flood in Alabama, July 5, 20051 injured · $73,000 · 1 event
- Hail and Damaging Winds in Colorado, July 5, 2005$50,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5471030.